Louisiana, 2003Flash Flood in Louisiana, July 20, 2003
July 20, 2003 · NWS LIX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 20, 1:00 AM CST, 8 hours 30 minutes earlier.
Area forecast discussion, Jul 20, 1:00 AM CST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
200 AM CDT SUN JUL 20 2003
TODAY SHOULD BE ANOTHER ONE SIMILAR TO YESTERDAY WITH THE RIDGE OVER
THE SOUTHWEST CONTINUING TO ALLOW EMBEDDED DISTURBANCES ALOFT TO
ROTATE SOUTHWARD OVER THE AREA. PREFER THE ETA/MESOETA SOLUTION AT
THIS TIME AS THE GFS STILL LOOKS A BIT TO WET PROBABLY DUE TO
CONVECTIVE FEEDBACK ISSUES. FORECAST SOUNDINGS FROM THE MESOETA
STILL INDICATE ABUNDANT PWS WITH VALES AOA 2 INCHES WHICH SUGGEST
HEAVY RAIN A GOOD POSSIBILITY AGAIN TODAY. WOULD NOT THOUGH RULE OUT
AN ISOLATED PULSE STORM POSSIBLY REACHING SEVERE THRESHOLDS FOR WIND
ALTHOUGH THE CURVATURE PROFILE WOULD NOT SUGGEST THIS TO BE OVERLY
WIDESPREAD. FORECAST TIME HEIGHTS THEN INDICATE SOME SIGNIFICANTLY
DRIER AIR ALOFT COMING IN TO PLAY MONDAY WHICH BRINGS IN THE NEXT
CHALLENGE. OVERNIGHT LOWS ESPECIALLY ACROSS THE NEW ORLEANS METRO
AREA ARE ONLY PROGGED TO DROP INTO THE UPPER 70S TO NEAR 80 RANGE.
WITH AFTERNOON TEMPERATURES IN THE LOWER TO MID 90S POSSIBLE MONDAY
AND TUESDAY...AFTERNOON HEAT INDEX READINGS COULD EASILY CLIMB INTO
THE 105 TO 110 RANGE WHICH MAY POSE A DANGER FROM EXCESSIVE HEAT. AT
THIS TIME...WILL ISSUE A HEAT WATCH FOR MONDAY STRICTLY FOR THE
AFOREMENTIONED AREA AT THIS TIME AND THEN ALLOW THE DAY SHIFT TO
DETERMINE IF AN ADVISORY IS WARRANTED AND SHOULD THE WATCH AREA BE
CHANGED. WEDNESDAY SHOULD OFFER SOME RELIEF FROM THE HEAT AS THE GFS
REMAINS CONSISTENT WITH A BROAD UPPER TROUGH DROPPING INTO THE LOWER
SOUTHEAST STATES PUSHING AN ASSOCIATED FRONT INTO THE NORTHERN GULF.
PRELIM NUMBERS...
MCB 89/72/93/74 5221 BTR 90/73/93/75 5221
MSY 90/75/93/77 5221 GPT 88/73/91/76 5231
.NEW...NONE
LA...EXCESSIVE HEAT WATCH LAZ060>064.
MS...NONE.
09
Hazardous weather outlook, Jul 20, 9:20 AM CST, 10 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-211100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1020 AM CDT SUN JUL 20 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
AN AREA OF NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL
PERSIST THIS MORNING ACROSS WESTERN AND NORTHERN ST. TAMMANY PARISH.
TOTAL RAINFALL AMOUNTS OF 3 TO 5 INCHES ARE EXPECTED THROUGH NOON
WHICH WILL CAUSE FLOODING OF STREETS...CREEKS...AND LOW LYING
AREAS.
ELSEWHERE...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
DEVELOP THROUGH THE DAY ACROSS EAST CENTRAL AND SOUTHEAST LOUISIANA
AND SOUTH MISSISSIPPI. LOCALLY HEAVY RAINFALL AMOUNTS OF 1 TO 3
INCHES ARE EXPECTED. IN ADDITION...THE STRONGER THUNDERSTORMS WILL
PRODUCE FREQUENT LIGHTNING AND WIND GUSTS TO 40 MPH. AN UPPER LEVEL
DISTURBANCE COMBINED WITH A VERY MOIST AND UNSTABLE ATMOSPHERE
WILL AID IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
...AN EXCESSIVE HEAT WATCH IS IN EFFECT FOR MONDAY PRIMARILY FOR THE
NEW ORLEANS METROPOLITAN AREA...
AFTERNOON TEMPERATURES MONDAY ARE EXPECTED TO CLIMB INTO THE LOWER
TO MID 90S WITH ASSOCIATED HEAT INDEX READINGS AROUND 105. OVERNIGHT
LOWS ACROSS THE WATCH AREA MONDAY NIGHT ARE ONLY EXPECTED TO DROP
INTO THE UPPER 70S WITH AFTERNOON TEMPERATURES ON TUESDAY AGAIN
CLIMBING INTO THE LOWER TO MID 90S. ONLY ISOLATED SHOWERS AND
THUNDERSTORMS ARE EXPECTED ON MONDAY AND TUESDAY.
A WEAK COLD FRONT IS EXPECTED TO MOVE THROUGH SOUTHEAST LOUISIANA
AND SOUTH MISSISSIPPI ON WEDNESDAY BEFORE STALLING IN THE NORTHERN
GULF ON THURSDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE
ALONG AND AHEAD OF THIS BOUNDARY WEDNESDAY AND THURSDAY. A FEW
STORMS MAY BRIEFLY APPROACH SEVERE THRESHOLDS.
A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IS THEN POSSIBLE FRIDAY
AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.
Flash Flood, St. Tammany
- When
- July 20, 9:30 AM CST to 11:00 AM CST
- Where
- St. Tammany County, Covington
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.409, -89.954 (the zone’s center; the record gives no point)
Thunderstorms producing heavy rain resulted in widespread street flooding in western areas of St. Tammany Parish, including Covington, Mandeville and Abita Springs. The heavy rain flooded about 10 homes and four cars just west of Mandeville and flooded about 6 homes and 3 businesses in Covington.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, July 20, 20032 deaths · 1 event
- Tornado in Iowa, July 20, 2003$2.0 million · F2 · 1 event
- Hail and Damaging Winds in Illinois, July 20 to 21, 2003$89 million · 80 kt wind · 11 events
- Tornado in Iowa, July 20, 2003$545,000 · F2 · 1 event
- Lightning Strike in South Dakota, July 20, 20031 death · 1 injured · 1 event
- Heat in Oklahoma, July 20, 20031 death · 1 event
- Hail and Damaging Winds in North Dakota, July 20, 2003$11 million · 2.5 in hail · 9 events
- Flash Flood and Hail in Iowa, July 20 to 21, 2003$6.0 million · 1 in hail · 20 events
- Hail in Nebraska, July 20, 20031 injured · $7.0 million · 2.75 in hail · 7 events
- Tornado and Hail in Michigan, July 20 to 22, 2003$1.9 million · F1 · 16 events
- Tornado and Hail in Nebraska, July 20, 2003$2.0 million · F0 · 23 events
- Tornado in Iowa, July 20, 2003$1.0 million · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5372610.